Alert archive / Texas / Tornado Warnings in 1997

Tornado Warning 35, NWS San Angelo, TX

June 10, 1997Brown County, Texas

NWS San Angelo, TX issued this tornado warning at Jun 10, 1997, 2:45 AM CDT for Brown County, Texas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 10, 1997, 2:45 AM CDT (07:45 UTC)
Expired
Jun 10, 1997, 3:30 AM CDT
In force
45 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Brown County, TX

The radar

The Dyess AFB radar (KDYX), 88 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 3:15 AM CDTHail 1.25Blanket, TX
Jun 10, 3:25 AM CDTHail 1.5Blanket, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 7.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 1997-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 1997-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1250 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1208 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 100746 RRA
TORSJT
TXC049-100830-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
245 AM CDT TUE JUN 10 1997

THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 330 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...BROWN COUNTY
 
AT 241 AM CDT...DOPPLER RADAR AT MORAN INDICATED A DEVELOPING
TORNADO 13 MILES NORTH OF BROWNWOOD OR 4 MILES NORTHWEST OF OWENS
MOVING SOUTHEAST AT 15 MPH.

THE FOLLOWING LOCATIONS ARE IN THE PATH OF THIS TORNADO... OWENS.
AND BLANKET

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMBENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 10, 1:45 AM CDT, 1 hour earlier.

Area forecast discussion, Jun 10, 1:45 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
144 AM CDT TUE JUN 10 1997

STORMS OVER EASTERN BIG COUNTRY KEEPING ME BUSY THIS MORNING.
STORMS HAVE DEVELOPED JUST AHEAD OF A COLD FRONT WHICH RADAR SHOWED
WAS JUST ENTERING NORTHERN TAYLOR AND CALLAHAN COUNTIES.  STORMS
SHOULD CONTINUE OVER THE EASTERN COUNTIES FOR THE NEXT FEW HOURS.
WILL HAVE TO KEEP AN EYE OUT FOR LOCALIZED FLOODING DUE TO PREVIOUS
RAINS OVER THE SAME AREA.

COLD FRONT SHOULD CONTINUE TO PUSH SOUTHWARD AIDED BY CONVECTION.
EXPECT IT TO STALL OUT SOMEWHERE OVER THE NORTHERN CONCHO VALLEY
BETWEEN ABILENE AND SAN ANGELO THIS MORNING AS IT LOOSES ITS
PUSH. WEAK UPPER LOW IS LOCATED OVER KANSAS WITH A SHORTWAVE MOVING
AROUND THE SOUTH OF IT ACROSS NORTH TEXAS.  THIS FEATURE WILL
CONTINUE TO PUSH EASTWARD AS THE LOW CONTINUES TO MOVE NORTHEAST AND
A RIDGE BUILDS INTO WEST TEXAS.  TROPICAL MOISTURE STARTING TO PUSH
EASTWARD WITH MIDLAND AND DEL RIO SOUNDINGS SHOWING DRIER AIR OVER
WEST TEXAS.  WEAK CAP OVER THE AREA BUILDING IN WITH THE RIDGE...BUT
MAY SEE A FEW STORMS FIRE ALONG THE FRONT THIS AFTERNOON WITH PLENTY
OF LOW LEVEL MOISTURE STILL IN PLACE. ANY STORMS THAT FORM SHOULD
DIE OFF AFTER SU
NSET WITH THE LOSS OF HEATING.

WILL GO WITH CLOSER TO WARMER NGM NUMBERS FOR HIGHS TODAY WITH RIDGE
BUILDING IN.  GUIDANCE LOWS LOOK FINE.

ABI 085/068 11
JCT 088/069 21
SJT 087/066 21

08

In the hours before

Special weather statement, Jun 9, 9:23 PM CDT, 5 hours 22 minutes before
TXZ049-100330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
923 PM CDT MON JUN 9 1997

WITH THE THREAT OF SEVERE WEATHER HAVING DIMINISHED...THE SEVERE
THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT UNTIL MIDNIGHT FOR FISHER
COUNTY HAS BEEN CANCELLED.
Special weather statement, Jun 9, 9:24 PM CDT, 5 hours 21 minutes before
TXZ049-100330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
923 PM CDT MON JUN 9 1997

WITH THE THREAT OF SEVERE WEATHER HAVING DIMINISHED...THE SEVERE
THUNDERSTORM WATCH THAT HAD BEHEN IN EFFECT UNTIL MIDNIGHT FOR FISHER
COUNTY HAS BEEN CANCELLED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 2:17 AM CDTFlash Flood WarningSJTCallahan3 hr
Jun 10, 3:34 AM CDTFlash Flood WarningSJTBrown3 hr
Jun 10, 6:11 AM CDTFlash Flood WarningSJTBrown3 hr

Nearby

Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.